Advertisement

Sitagliptin Associated with Increase in Heart Failure Hospitalizations — Physician’s First Watch

Medical News |
July 3, 2014

Sitagliptin Associated with Increase in Heart Failure Hospitalizations

By Larry Husten

Edited by Susan Sadoughi, MD, and Lorenzo Di Francesco, MD, FACP, FHM

Use of the diabetes drug sitagliptin (Januvia) appears to be associated with increased risk for heart failure hospitalization among patients with preexisting heart failure, according to an observational study in JACC: Heart Failure.

Researchers analyzed insurance claims for over 7600 patients with diabetes and heart failure. People who used the dipeptidyl peptidase (DPP)-4 inhibitor sitagliptin were not more likely than nonusers to have a primary endpoint event (death or all-cause hospitalization). However, they were more likely to be hospitalized for heart failure (12.5% vs. 9.0%).

The authors say their finding "is likely clinically relevant" and might have an impact on the choice of add-on therapy for heart failure patients with diabetes. An editorialist writes that the results "add to a small but growing body of evidence that suggests DPP-4 inhibitors as a class of drugs, and possibly diabetes drugs in general, may increase the risk of heart failure." However, he notes, the "increase in absolute risk, if present at all, appears to be small."

Adapted from CardioExchange.

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement